Ask the Doctor Question:
I have recently been put on ibrutinib 430 mg treatment for CLL. It is now 30 days since I have been using it. I have a blood test every week with a follow up appointment in December with my CLL specialist. I notice fluctuating blood results every week, full CBC count, to the point that the hemoglobin level has gone to 87. In your opinion, is this a result of the medication that I am taking, and is it too soon to call my specialist for an earlier appointment?
Answer: In CLL, we generally suggest that patients not become too concerned with any one lab result and instead to look at the trending over long periods of time. We don’t have access to your previous lab counts so we aren’t sure what that trend has looked like in your case. So, it is important to talk to your CLL physician about your lab values, as they will have all your past labs and trends. Many patients find it helpful to use our lab trending tool which can be found on our website here: https://cllsociety.org/toolbox/keeping-track-of-lab-results/. You can utilize this tool to enter your lab values and watch them trend over time in one centralized place.
That being said, while a platelet count of 87 is below the low end of normal (typically around 100), it is not critically low just yet. And lab results can vary slightly depending on the time of day they are drawn and the lab that is putting out the results. Being on ibrutinib itself can temporarily decrease your platelet count and can cause platelet dysfunction. Make sure and contact your healthcare provider right away if you have bloody or black, tarry stools, red or dark brown urine, severe stomach pain, unusual bleeding, bruising, weakness, or vomiting of blood or material that looks like coffee grounds.